6-Thioguanine treatment in childhood acute lymphoblastic leukaemia (ALL) has been shown to cause hepatic veno-occlusive disease, but this usually resolved with drug withdrawal. Recent reports suggested that treatment of ALL with 6-thioguanine can lead to chronic hepatotoxicity and portal hypertension. We describe our experience from 2 UK centres of chronic hepatotoxicity in children receiving maintenance 6-thioguanine for ALL in the national leukaemia protocol ALL 97/99.Methods:
Retrospective review of children who were referred with liver disease secondary to 6-thioguanine treatment of ALL was performed. A paediatric pathologist blinded to the clinical features reviewed liver histology slides.Results:
Ten of 75 children (13%) treated with 6-thioguanine in both centres were referred at a median of 6 months (range, 2-29) after discontinuation of chemotherapy. In 8 cases, referral was due to persistent thrombocytopenia and splenomegaly. Two children presented with acute variceal bleeding. All had thrombocytopenia at referral, and ultrasonography showed coarse hepatic echo texture and splenomegaly in all. Endoscopy showed oesophageal varices in 7 and gastric varices in 1. Nine underwent liver biopsy that showed features compatible with nodular regenerative hyperplasia in 5 cases. After a median follow-up of 36 months, a further child has had a variceal haemorrhage and all but 2 children remain thrombocytopenic.Conclusions:
6-Thioguanine-induced chronic hepatotoxicity is a significant complication in children treated with this agent for ALL. Children may present several months to years after discontinuation of 6-thioguanine. All children given maintenance treatment of ALL with this agent should be screened, and affected children require long-term surveillance.